Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 31, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 1, 2009, 3:22 PM CDT for Barry County, McDonald County, Newton County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2009, 3:22 PM CDT (20:22 UTC)
- Expired
- May 1, 2009, 8:39 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barry County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:00 PM CDT | FLASH FLOOD | Neosho, MO | NUMEROUS STREETS FLOODED AND CLOSED IN NEOSHO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 158 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 012022
FFWSGF
MOC009-119-145-020200-
/O.NEW.KSGF.FF.W.0031.090501T2022Z-090502T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT FRI MAY 1 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BARRY COUNTY IN SOUTHWEST MISSOURI...
MCDONALD COUNTY IN SOUTHWEST MISSOURI...
NEWTON COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 900 PM CDT.
* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATED HOURLY RAINFALL OF ONE TO ONE AND A
HALF INCHES AREA OCCURRING IN THE WARNED AREA IN SOUTHWESTERN
NEOSHO COUNTY AT THIS TIME. TRAINING THUNDERSTORMS OVER NORTHEAST
OKLAHOMA ARE EXPECTED TO MOVE INTO THE WARNED AREA LATER THIS
AFTERNOON BRINGING AN ADDITIONAL TWO TO THREE INCHES OF RAINFALL.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3650 9460 3705 9461 3705 9406 3693 9407
3692 9362 3683 9363 3682 9359 3652 9359
3651 9360
$$
CLAYCOMB1 follow-up statement
000
WGUS73 KSGF 020139
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT FRI MAY 1 2009
MOC009-119-145-020148-
/O.CAN.KSGF.FF.W.0031.000000T0000Z-090502T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-BARRY MO-MCDONALD MO-
839 PM CDT FRI MAY 1 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BARRY...MCDONALD
AND NEWTON COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. THIS
FLASH FLLOD WARNING WILL BE REPLACED BY AN AREAL FLOOD WARNING.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3650 9460 3705 9461 3705 9406 3693 9407
3692 9362 3683 9363 3682 9359 3652 9359
3651 9360
$$
CLAYCOMBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 1, 2:48 PM CDT, 34 minutes earlier.
Area forecast discussion, May 1, 2:48 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT FRI MAY 1 2009
.DISCUSSION...
A LARGE COMPLEX OF CONVECTION WAS SHIFTING EAST ACROSS THE OZARKS
THIS AFTERNOON AND SHOWING AN OVERALL WEAKENING TREND. HOWEVER A
CLUSTER OF STRONG STORMS PERSISTED ACROSS NORTHEAST OKLAHOMA. THIS
ACTIVITY HAS BEEN SUPPORTED BY A MINOR SHORTWAVE TRACKING EAST OUT
OF SOUTHERN KANSAS...A VEERED LOW LEVEL JET IMPINGING ALONG A
FRONT NOW STALLING ALONG THE MISSOURI ARKANSAS BORDER...AND UPPER
LEVEL DIFFLUENCE.
A COLD FRONT THAT SAGGED SOUTH ACROSS THE AREA TODAY WILL STALL
ACROSS NORTHERN ARKANSAS UNDERNEATH A QUASI-ZONAL FLOW. UPPER
LEVEL DISTURBANCES WILL CONTINUE TO MOVE EAST ALONG THE BOUNDARY
PRODUCING ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS...AND THE
CONTINUED RISK OF HEAVY RAINFALL AND FLOODING.
EXPECT RAINFALL TO DIMINISH LATE THIS AFTERNOON AND EVENING BUT
INCREASE AGAIN LATER TONIGHT AS THE LOW LEVEL JET STRENGTHENS AND
INTERSECTS THE FRONT. GOOD LOW LEVEL MOISTURE CONVERGENCE AND
ISENTROIC ASCENT WILL DEVELOP OVER TOP THE FRONTAL ZONE. THIS
SCENARIO IS EXPECTED TO PERSIST THROUGH THE DAY SATURDAY AS A MORE
DEFINED SHORTWAVE SLIDES INTO THE REGION. THE RESULT WILL BE MORE
WIDESPREAD RAINFALL.
850 DEWPOINTS OF 10 TO 14 DEGREE CELSIUS AND PRECIPITABLE WATER
VALUES APPROACHING 1.5 INCHES WILL SUPPORT EFFICIENT RAINFALL.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE COMMON
PARTICULARLY ACROSS FAR SOUTHERN MISSOURI WITH LOCALLY HEAVIER
AMOUNTS. WITH SATURATED SOILS AND ONGOING FLOODING...FLASH
FLOODING WILL BE A MAJOR CONCERN. THE FLASH FLOOD WATCH CONTINUES
INTO SUNDAY. THE RISK FOR SEVERE STORMS WILL BE VERY LOW AND
CONFINED TO AREAS NEAR THE ARKANSAS BORDER.
ONE LAST PRIMARY SHORTWAVE WILL LIFT INTO THE AREA SUNDAY WITH
SURFACE LOW DEVELOPMENT ACROSS THE LOWER MISSISSIPPI RIVER VALLEY.
WE WILL LIKELY SEE LINGERING SHOWERS TAPER OFF DURING THE DAY AND
MODELS HAVE TRENDED SHIFTING RAINFALL SOUTHEAST OF THE AREA.
TEMPERATURES WILL REMAIN COOL ALL WEEKEND AS CLOUDS AND A
NORTHEAST WIND PERSIST.
A BREAK IN THE ACTION IS EXPECTED EARLY NEXT WEEK. HOWEVER MORE
ACTIVE WEATHER WILL RETURN THE MIDDLE OF NEXT WEEK.
FOSTER
&&
.AVIATION...
A FRONT HAS MOVED ACROSS THE AREA AND STALLED ALONG THE ARKANSAS
BORDER. MEANWHILE A SERIES OF UPPER LEVEL DISTURBANCES WILL
CONTINUE TO TRACK ACROSS THE REGION. MULTIPLE ROUNDS OF SHOWERS
AND THUNDERSTORMS WILL IMPACT THE SPRINGFIELD AND JOPLIN
TERMINALS THROUGH TONIGHT. MVFR CONDITIONS WILL BECOME PREVALENT WITH
AREAS OF IFR CEILINGS. VISIBILITIES WILL LOWER INTO MVFR AND
PERHAPS IFR CATEGORY AT TIMES WITHIN AREAS OF RAINFALL.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KSZ073-097-101.
&&Hazardous weather outlook, May 1, 12:50 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1250 PM CDT FRI MAY 1 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1250 PM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL BRING THE RISK OF FLOODING TO THE OUTLOOK AREA THROUGH TONIGHT. FLOODING OF SMALL STREAMS AND LOW WATER CROSSINGS WILL ALSO BE ONGOING ACROSS AREAS THAT HAVE RECEIVED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL PERSIST INTO THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A STALLED FRONT TO PRODUCE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES WILL BE POSSIBLE THIS WEEKEND. ANOTHER CHANCE OF THUNDERSTORMS WILL DEVELOP DURING THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Local storm report, May 1, 12:32 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 PM CDT FRI MAY 01 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 5 SE WHEATLAND 37.89N 93.34W
05/01/2009 E0.25 INCH HICKORY MO PUBLIC
&&
HATCHLocal storm report, May 1, 1:34 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
134 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FLOOD 5 SW SPRINGFIELD 37.15N 93.35W
05/01/2009 GREENE MO NWS EMPLOYEE
WATER COVERING FARM ROAD 156 EAST OF WILSONS CREEK. FARM
ROAD 125 NORTH OF 82 ALSO HAS WATER FLOWING OVER THE
ROAD.
&&
SRUNNELSLocal storm report, May 1, 1:35 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CDT FRI MAY 01 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0134 PM FLOOD PITTSBURG 37.41N 94.70W
05/01/2009 CRAWFORD KS PUBLIC
LOW WATER CROSSING AND SEVERAL COUNTY ROADS EAST OF
FORNTENAC AND PITTSBURG FLOODED AND IMPASSABLE.
&&
HATCHLocal storm report, May 1, 1:38 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD HALLOWELL 37.17N 95.00W
05/01/2009 CHEROKEE KS EMERGENCY MNGR
RUNOFF FROM NEW RAIN COMBINED WITH BACKWATER FROM THE
NEOSHO RIVER CAUSING LIGHTNING...FLY AND CHERRY CREEK TO
FLOOD IN WESTERN CHEROKEE COUNTY. SEVERAL ROADS INCLUDING
SW 90TH CLOSED.
&&
SRUNNELSLocal storm report, May 1, 1:39 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FLOOD ROGERSVILLE 37.12N 93.06W
05/01/2009 WEBSTER MO LAW ENFORCEMENT
WATER OVER B HIGHWAY NORTH OF ROGERSVILLE AND HIGHWAY Z
BETWEEN SEYMOUR AND DIGGINS
&&
SRUNNELSLocal storm report, May 1, 1:45 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD 3 E DAWSON 37.26N 92.25W
05/01/2009 WRIGHT MO LAW ENFORCEMENT
TWO WOMEN RESCUED WHEN VEHICLE WAS SWEPT OFF BOULDER ROAD
INTO BEAVER CREEK.
&&
SRUNNELSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 12:13 AM CDT | Flash Flood Warning | SGF | Greene | 9 hr |
| May 1, 12:17 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 43 min |
| May 1, 12:38 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 35 min |
| May 1, 1:07 AM CDT | Flash Flood Warning | SGF | Douglas, Webster, Wright | 6 hr |
| May 1, 2:28 AM CDT | Flash Flood Warning | SGF | Barton, Jasper, Vernon | 6 hr |
| May 1, 2:42 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 48 min |
| May 1, 3:11 AM CDT | Flash Flood Warning | SGF | Barton, Dade, Jasper, Lawrence, Newton | 6 hr |
| May 1, 3:15 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, Newton | 45 min |
| May 1, 3:22 AM CDT | Flash Flood Warning | SGF | Douglas, Howell, Shannon, Texas, Wright | 5 hr |
| May 1, 4:25 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 65 min |
| May 1, 4:50 AM CDT | Flash Flood Warning | SGF | Christian, Stone | 6 hr |
| May 1, 4:59 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 51 min |
| May 1, 5:44 AM CDT | Flash Flood Warning | SGF | Barry | 6 hr |
| May 1, 6:28 AM CDT | Areal Flood Warning | SGF | Christian, Douglas, Greene, Howell, Shannon, Stone and 3 more | 8 hr |
| May 1, 6:45 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 5 hr |
| May 1, 7:15 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 60 min |
| May 1, 7:35 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 40 min |
| May 1, 7:45 AM CDT | Areal Flood Warning | SGF | Jasper, Lawrence | 6 hr |
| May 1, 7:53 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 52 min |
| May 1, 8:17 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 43 min |
| May 1, 9:39 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Polk | 28 min |
| May 1, 9:49 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 41 min |
| May 1, 9:58 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 48 min |
| May 1, 11:03 AM CDT | Areal Flood Warning | SGF | Barton | 3 hr |
| May 1, 11:43 AM CDT | Severe Thunderstorm Warning | SGF | Hickory | 31 min |
| May 1, 11:46 AM CDT | Flash Flood Warning | SGF | Barry, McDonald, Newton | 2 hr |
| May 1, 2:07 PM CDT | Areal Flood Warning | SGF | Barry, Barton, Christian, Douglas, Greene, Howell and 8 more | 19 hr |
| May 1, 4:59 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 61 min |
| May 1, 5:55 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton | 65 min |
| May 1, 6:25 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 49 min |
| May 1, 6:49 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 45 min |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.